Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

May 31, 2021Kane County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 31, 2021, 1:39 PM MDT for Kane County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 1:39 PM MDT (19:39 UTC)
Expired
May 31, 2021, 2:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT

County Kane County, UT

The radar

The Cedar City radar (KICX), 143 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS85 KSLC 311939
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Mon May 31 2021
 
UTZ128-131-312015-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
139 PM MDT Mon May 31 2021

...STRONG THUNDERSTORM WITH GUSTY WINDS AND FREQUENT LIGHTNING FOR 
SOUTHWESTERN SAN JUAN AND SOUTHEASTERN KANE COUNTIES INCLUDING LAKE 
POWELL UNTIL 215 PM MDT...

At 137 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Lake Powell, or 16 miles north of Page...
moving southeast at 10 mph.

In addition to frequent lightning, this storm will be capable of 
producing gusty and erratic outflow winds of 40 mph or greater on 
Lake Powell. This will lead to a sudden increase in waves and very 
choppy waters which will result in hazardous boating conditions. 
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Powell can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&
 
LAT...LON 3700 11154 3712 11157 3727 11126 3700 11099
TIME...MOT...LOC 1937Z 327DEG 8KT 3713 11138 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 31, 4:47 AM MDT, 8 hours 52 minutes earlier.

Area forecast discussion, May 31, 4:47 AM MDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
447 AM MDT Mon May 31 2021

.SYNOPSIS...Strong high pressure will gradually build into Utah
through at least the midweek timeframe. This will allow for a drying
and significant warming trend across the area.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...The positively-tilted upper
trough which as been slowly moving through the southwestern CONUS
the past several days is now southeast of the area, with the H5
trough axis now extending from northern Baja California through
southwestern Colorado. Downstream, a strong upper ridge over the
West Coast will be slowly migrating inland. In between these two
features, Utah remains under a northerly flow aloft today. However,
winds from the surface through crest level is more easterly across
northeast Utah and southwest Wyoming this morning. Meanwhile, drier
air continues to spread in from the northwest, with a small pocket
of PWAT between 0.5-0.6 inches remaining across southeast Utah.

Enhanced localized canyon winds are expected through the early
morning hours along the Wasatch Front owing to the easterly flow and
gradient in place. Models show the gradient relaxing fairly quickly
after 15z. Winds so far have in general been a bit weaker than they
were last night.

Expect a few showers/thunderstorms to develop over the higher
terrain of mainly central and southern Utah today owing to the
lingering moisture. These showers should not persist past early
evening given the overall drying trend and relatively weak
instability, and precipitation is not expected tomorrow or Wednesday.

The main story will be the warming trend as the strong ridge builds
into the area. Temperatures today will already be slightly above
normal, but tomorrow's afternoon maxes are forecast to be 5-10
degrees above normal for much of the area, and 8-14 degrees above
normal by Wednesday.

.LONG TERM (After 12Z Thursday)...High confidence in a broad, high
amplitude ridge dominating much of the extended forecast period and
bringing well above average temperatures to the forecast area
remains consistent and minimal spread exists with this feature. With
the axis of the aforementioned ridge anticipated to begin cresting
over the eastern Great Basin early Thursday morning, can expect some
of the hottest daytime highs toward the latter half of the work
week, with highs running 10-20 degrees above climatological normals.
With that being said, the most abnormally hot temperatures, with
respect to climatological normals, are expected across northern Utah
where greater 500mb height anomalies are forecast.

As the axis of the ridge translates downstream Friday evening,
slightly cooler temperatures, although still well above normal, are
expected across the forecast area as we head into the weekend.
Additionally, a transition to more of a west-southwesterly flow
aloft will allow for a net increase in upper level moisture which
will bring at least some slight chances for high based convection
over the high terrain Saturday and Sunday. Ensemble guidance appears
to be in good agreement of settling a mean 500mb trough over the
western U.S. through the weekend, which should bring some relief to
the above average temperatures by early next week. However, as this
trough begins to settle over the region, fire weather concerns will
be of note toward the end of the weekend as the antecedent hot and
dry conditions set the stage. Will need to revisit this as we head
through the week since guidance seems to be struggling with the
overall speed and orientation of the aforementioned trough, but the
synoptic setup looks to hint toward a potential multi-day fire
weather event across at least the southern half of Utah.

&&

.AVIATION...KSLC...VFR conditions will be maintained over the KSLC
terminal through the valid TAF period under largely clear skies.
Light southerly drainage winds are anticipated to continue through
the early morning hours before returning to a northerly flow between
17 and 18Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected to
prevail across the region through the next 24 hours. Afternoon build-
ups of cumulus are expected over the high terrain mainly east of the
I-15 corridor south of about KPVU, with isolated showers possible
across central and southern Utah. Brief mountain obscurations may be
possible in isolated rain showers for the highest terrain across
these areas.

&&

.FIRE WEATHER...High pressure will start building into the area from
the west today then slowly shift over Utah by Thursday. This will
spread a drier and warmer airmass into the area. That being said,
lingering moisture will allow for isolated showers and thunderstorms
today mainly over the mountains and southeastern valleys.
Temperatures will become significantly warmer than normal for this
time of year heading into the midweek period, with record warmth
possible. However, winds will remain on the light side underneath
the high pressure.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 31, 5:37 AM MDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
537 AM MDT Mon May 31 2021

UTZ101>131-WYZ021-011300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
537 AM MDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and early evening thunderstorms will be
possible mainly over the mountains of central and southern Utah
and the southeastern valleys. Gusty outflow winds will be the main
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong high pressure will begin to build across the area
beginning Wednesday, and may remain in place into late week. This
high pressure will bring the potential of record to near record
temperatures to Utah and southwest Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 31, 1:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Mon May 31 2021

UTZ128-131-312015-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
139 PM MDT Mon May 31 2021

...STRONG THUNDERSTORM WITH GUSTY WINDS AND FREQUENT LIGHTNING FOR
SOUTHWESTERN SAN JUAN AND SOUTHEASTERN KANE COUNTIES INCLUDING LAKE
POWELL UNTIL 215 PM MDT...

At 137 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Lake Powell, or 16 miles north of Page...
moving southeast at 10 mph.

In addition to frequent lightning, this storm will be capable of
producing gusty and erratic outflow winds of 40 mph or greater on
Lake Powell. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Powell can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&

LAT...LON 3700 11154 3712 11157 3727 11126 3700 11099
TIME...MOT...LOC 1937Z 327DEG 8KT 3713 11138

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM MDTSpecial Weather StatementSLCMorgan48 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.